Inventiones mathematicae

, Volume 90, Issue 3, pp 451–477 | Cite as

A geometric invariant of discrete groups

  • Robert Bieri
  • Walter D. Neumann
  • Ralph Strebel

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B] Brown, K.S.: Trees, valuations, and the Bieri-Neumann-Strebel invariant (Preprint 1986)Google Scholar
  2. [B-G] Bieri, R., Groves, J.R.J.: The geometry of the set of characters induced by valuations. J. Reine Angew. Math.347, 168–195 (1984)Google Scholar
  3. [B-S 1] Bieri, R., Strebel, R.: Valuations and finitely presented metabelian groups. Proc. Lond. Math. Soc. (3)41, 439–464 (1980)Google Scholar
  4. [B-S 2] Bieri, R., Strebel, R.: A geometric invariant for modules over an abelian group. J. Reine Angew. Math.322, 170–189 (1981)Google Scholar
  5. [B-S 3] Bieri, R., Strebel, R.: A geometric invariant for nilpotent-by-abelian-by-finite groups. J. Pure Appl. Algebra25, 1–20 (1982)Google Scholar
  6. [B-S 4] Bieri, R., Strebel, R.: On the existence of finitely generated normal subgroups with infinite cyclic quotients. Arch. Math.36, 401–403 (1981)Google Scholar
  7. [B-Sq] Brin, M.G., Squier, C.C.: Groups of piecewise linear homeomorphisms of the real line. Invent. Math.79, 485–498 (1985)Google Scholar
  8. [F-L] Fried, D., Lee, R.: Realizing group automorphisms. Contemp. Math.36, 427–432 (1985)Google Scholar
  9. [L] Levitt, G.: Geometry and ergodicity of closed 1-forms. Proc. V Escola Geom. Dif. São Paulo 1984, pp. 109–118Google Scholar
  10. [N] Neumann, W.D.: Normal subgroups with infinite cyclic quotient. Math. Sci.4, 143–148 (1979)Google Scholar
  11. [St] Stallings, J.: On fibering certain 3-manifolds. Topology of 3-Manifolds and Related Topics, Prentice-Hall, Englewood Cliffs, N.J.,95–100 (1962)Google Scholar
  12. [S] Strebel, R.: Finitely presented soluble groups. In: Gruenberg, K.W., Roseblade, J.E. (eds.). Group Theory: essays for Philip Hall. Academic Press 1984, pp. 257–314Google Scholar
  13. [T] Thurston, W.P.: A norm on the homology of 3-manifolds. Memoirs of the A.M.S.339 (1986)Google Scholar
  14. [Ti] Tischler, D.: On fibering certain foliated manifolds overS 1. Topology9, 153–154 (1970)Google Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • Robert Bieri
    • 1
  • Walter D. Neumann
    • 2
  • Ralph Strebel
    • 3
  1. 1.Fachbereich Mathematik der UniversitätFrankfurtGermany
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA
  3. 3.MathematikETH-ZentrumZürichSwitzerland

Personalised recommendations